Alert archive / Virginia / Tornado Warnings in 2006

Tornado Warning 3, NWS Baltimore/Washington

May 11, 2006Spotsylvania County, Virginia

NWS Baltimore/Washington issued this tornado warning at May 11, 2006, 6:01 PM EDT for Spotsylvania County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2006, 6:01 PM EDT (22:01 UTC)
Expired
May 11, 2006, 6:30 PM EDT
In force
29 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Spotsylvania County, VA

The radar

The Sterling radar (KLWX), 100 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 4:02 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2006-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2006-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KLWX 112202
TORLWX
VAC177-112230-
/O.NEW.KLWX.TO.W.0003.060511T2201Z-060511T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
601 PM EDT THU MAY 11 2006

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  SPOTSYLVANIA COUNTY IN CENTRAL VIRGINIA

* UNTIL 630 PM EDT

* AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH STRONG ROTATION IN SOUTHERN SPOTSYLVANIA 
  COUNTY... 14 MILES SOUTHWEST OF MASSAPONAX...MOVING NORTHEAST AT 
  25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MASSAPONAX...

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

LAT...LON 3805 7776 3798 7770 3812 7745 3823 7750

$$
STRONG
1 follow-up statement
000 
WWUS51 KLWX 112217
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
616 PM EDT THU MAY 11 2006

VAC177-112230-
/O.CON.KLWX.TO.W.0003.000000T0000Z-060511T2230Z/
SPOTSYLVANIA VA-
616 PM EDT THU MAY 11 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
SPOTSYLVANIA COUNTY...

AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER SNELL... IN 
SOUTHEASTERN SPOTSYLVANIA COUNTY... MOVING NORTHEAST AT 35 MPH. 

THIS IS THE SECOND OF TWO SEVERE STORMS AT THIS TIME. ANOTHER WARNING 
REMAINS UP AS OF 6:15 FOR NORTHERN SPOTSYLVANIA AND STAFFORD COUNTIES 
FOR THE OTHER STORM.

LAT...LON 3811 7768 3806 7761 3815 7746 3826 7751

$$
STRONG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 11, 4:15 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 11, 4:15 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
415 PM EDT THU MAY 11 2006

.SHORT TERM /UPDATED FOR REST OF TONIGHT/...

TORNADO WATCH #342 HAS BEEN ISSUED UNTIL 02Z. WILL UPDATE ZONES
AND SUCH ACCORDINGLY.

&&

.PREV DISCUSSION...
 /ISSUED 230 PM EDT THU MAY 11 2006/

SHORT TERM /TNGT-FRI/...

THIN LN OF PCPN ENTERING ERN W.V....BUT OVR THE MTNS MID ATLC RMNS
IN HVY CLD CVR WHICH WOULD PRECLUDE ANY QUICK RISES IN CAPE. IAD VWP
IS SHOWING A FAIR AMT OF HELICITY...BUT ID LIKE TO SEE MORE OF THE
EQUATION COME TOGETHER IF SVR TSTMS ARE TO DVLP. STILL...SLT RISK
OUTLOOK RMNS IN EFFECT FOR THE AREA...WHICH IS COVERED IN THE STMT
ISSUED AT MID MRNG.

AFTR THIS FNT MOVES TO THE CST ARND MDNGT THINK SKIES WL XPRNC CLRG
OVRNGT...AND PTCHY FOG IN THE MRNG. NOT ENOUGH TO MTN IN THE
ZNS...ALTHO DO HV IT COVERED IN TAFS. I KEPT THE MRNG HRS FRI POP
FREE...AND THEN REINTRODUCED THEM FOR THE AFTN...W/ LOW PRES
STACKING UP NW OF THE CWA THINK SELF DESTRUCT SUNSHINE W/ AFTN RW
A PSBLTY.

50S E OF MTNS TNGT...45-50 W. L70S E ON FRI..65-70 W.

IN CHES BAY/PTMC WATER LVLS RMN ABV NRML AS WE APPROACH FULL MOON.
CSTL FLD STMT ISSUED PRVSLY - TUE MRNG HIGH TIDE WL BE A HIGH HIGH
TIDE AND COULD CAUSE SOME MINOR FLDG ANNAPOLIS/ALEXANDRIA.

WOODY

&&

.LONG TERM /FRI NGT THROUGH THU/...

SURFACE LOW PRESSURE REMAINS OVER THE MID ATLANTIC. AN UPPER LOW
WILL MOVE FROM THE GREAT LAKES SOUTH OVER THE MID ATLANTIC. THESE
TWO FEATURES WILL KEEP A CHANCE OF SHOWERS NEARLY EVERY PERIOD.
LOWEST CHANCES ARE THROUGH SUNDAY MORNING...AS THE COLD FRONT PUSHES
OUT OF THE REGION AND THE NEXT SYSTEM REMAINS TO THE WEST. A SURFACE
LOW WILL DEVELOP SOUTH OF THE FORECAST AREA ON SUNDAY...GIVING
LIKELY POPS. WITH THE LOWS STACKED...SURFACE LOW WILL HAVE A HARD
TIME MOVING NORTH AND PRECIPITATION CHANCES WILL CONTINUE THROUGH
INTO TUESDAY. TEMPERATURES WILL SLOWLY FALL BELOW NORMAL BY THE
BEGINNING OF THE WORK WEEK.

&&

.AVIATION...

VSBY REDUCTIONS IN RW/TRW INTO EVE HRS...THEN AGAIN IN PRE-DAWN HRS
IN FG.

&&

.MARINE...MARGINAL SCA IN EFFECT THRU 10 PM.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 10 PM THURSDAY.
&&

SHORT TERM UPDATE...ALLEN
PREVIOUS SHORT TERM...WOODY
AVIATION/MARINE...WOODY
LONG TERM...ALLEN
Hazardous weather outlook, May 11, 4:23 PM EDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
423 PM EDT THU MAY 11 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-121145-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
423 PM EDT THU MAY 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TONIGHT

A TORNADO WATCH HAS BEEN ISSUED UNTIL 10 PM FOR SOUTHEAST AND
CENTRAL VIRGINIA. SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE
REGION LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS MAY BECOME
SEVERE...ESPECIALLY IN THE WATCH AREA. SEE WBCWCNLWX FOR FURTHER
DETAILS. DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE WITH
THESE STORMS.

HEAVY RAINFALL IS EXPECTED EAST OF THE BLUE RIDGE MOUNTAINS
THROUGH THIS EVENING...WITH RAINFALL AMOUNTS OF 1 TO LOCALLY 2
INCHES EXPECTED. THIS MAY BE ENOUGH TO CAUSE LOCALIZED MINOR
FLOODING PROBLEMS.

MINOR COASTAL FLOODING IS POSSIBLE AT TIMES OF HIGH TIDE TODAY AND
TONIGHT ON THE TIDAL POTOMAC RIVER AND THE MARYLAND PORTION OF THE
CHESAPEAKE BAY.

A SMALL CRAFT ADVISORY HAS BEEN POSTED FOR THE TIDAL POTOMAC RIVER
AND THE MARYLAND PORTION OF THE CHESAPEAKE BAY THROUGH 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND THIS
EVENING.

SEA

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:53 PM EDTCoastal Flood StatementLWXArlington, Fairfax, King George, Stafford, City of Alexandria, City of Fairfax and 1 more38 hr
May 11, 5:09 PM EDTSpecial Marine WarningLWX2 hr
May 11, 5:25 PM EDTTornado WarningLWXSpotsylvania50 min
May 11, 5:49 PM EDTTornado WarningLWXSpotsylvania, Stafford41 min
May 11, 6:29 PM EDTTornado WarningLWXKing George, Stafford31 min
May 11, 6:32 PM EDTTornado WarningLWXStafford28 min
May 11, 6:43 PM EDTSpecial Marine WarningLWX2 hr
May 11, 7:06 PM EDTSpecial Marine WarningLWX114 min
May 11, 7:42 PM EDTSpecial Marine WarningLWX93 min

Nearby

Tornado Warnings in Virginia, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.